Maine, 2015

Winter Storm in Maine, December 15, 2015

December 15, 2015 · NWS CAR · 3 events in 3 counties and zones

becoming the dominant low. allowing the wintry mix to transition to snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A wintry mix of overrunning precipitation developed during the 14th between strong low pressure crossing the Great Lakes and high pressure exiting across the maritimes.|Secondary low pressure then developed along the Maine coast early on the 15th...becoming the dominant low. The low moved east during the 15th drawing colder air across the region...allowing the wintry mix to transition to snow. Warning criteria snow accumulations were met during the late afternoon of the 15th. Snow ended during the evening of the 15th with the low exiting across the maritimes. Storm total snow accumulations generally ranged from 5 to 9 inches...with localized totals of up to 11 inches across southeast Aroostook county. Ice accumulations generally ranged from 0.10 to 0.25 inch across northeast Aroostook county...with 0.25 to 0.40 inch from southeast Aroostook county to northern Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 15, 4:57 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 15, 4:57 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
457 AM EST TUE DEC 15 2015

.SYNOPSIS...
INTENSE LOW PRESSURE IS FORECAST TO DEVELOP ALONG THE MAINE COAST
THIS MORNING. THE LOW WILL RAPIDLY MOVE EAST OF NOVA SCOTIA
TONIGHT. HIGH PRESSURE WILL BUILD IN WEDNESDAY AND MOVE EAST
THURSDAY. A FRONTAL SYSTEM WILL APPROACH THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
INTENSE LOW PRESSURE IS CURRENTLY MOVING INTO THE SOUTHWESTERN
PORTION OF QUEBEC PROVINCE. THIS SYSTEM IS EXPECTED TO QUICKLY
FILL AS A SECONDARY LOW PRESSURE DEVELOPS ALONG THE MAINE COAST
THIS MORNING. WARM AIR HAS MOVED IN ACROSS THE MID LEVELS IN THE
NORTH AND ALL LEVELS SOUTH AS A RESULT OF THE FLOW AHEAD OF THE
PRIMARY LOW. AS THE SECONDARY LOW DEVELOPS COLD AIR WILL RETURN
AT ALL LEVELS LATER THIS MORNING AND AFTERNOON. A PROLONGED PERIOD
OF SLEET IS EXPECTED IN THE NORTH PRIOR TO THE RETURN OF THE COLD
AIR. SNOW IS EXPECTED IN THE NORTH DURING THE AFTERNOON. THE SNOW
IS THEN EXPECTED TO END BY LATE EVENING AS THE LOW PRESSURE SYSTEM
MOVES EASTWARD ACROSS NOVA SCOTIA INTO THE ATLANTIC. HIGH PRESSURE
WILL BUILD IN FROM THE NORTHWEST BEHIND THE LOW.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL BE IN CONTROL FOR WEDNESDAY AND THEN ANOTHER
SYSTEM IS FORECAST TO AFFECT THE REGION ON THURSDAY.

TEMPERATURES THIS TERM ARE EXPECTED TO BE ABOVE NORMAL BUT NOT
NEARLY AS WARM AS WE HAD SEEN OVER THE LAST WEEK. DRIER CONDITIONS
AND COLDER AIR WILL BE OVER THE REGION ON WEDNESDAY W/AT LEAST
PARTLY SUNNY SKIES ACROSS THE N AND W WHILE DOWNEAST AND THE COAST
WILL SEE MORE SUN DUE TO THE NW WIND AND DOWNSLOPE EFFECT. THE NW
FLOW COMING OFF THE OPEN ST. LAWRENCE WILL HELP KEEP THE CLOUDS IN
ACROSS THE N AND W W/THE POTENTIAL FOR SOME FLURRY ACTIVITY. ATTM,
DECIDED TO KEEP POPS BELOW 20% AS DEEP OF LLVL MOISTURE IS LIMITED
TO 900MBS AND BELOW. DAYTIME TEMPERATURES ON WEDNESDAY WILL BE IN
THE UPPER 20S TO LOWER 30S NORTHERN 1/2 OF THE CWA WHILE CENTRAL
AND DOWNEAST WILL SEE LOW TO MID 30S.

A SSE FLOW DEVELOP LATER WEDNESDAY NIGHT AS THE HIGH MOVES E. THIS
IN TURN WILL ALLOW FOR A LOW CLOUD DECK TO DEVELOP OVERNIGHT INTO
THURSDAY MORNING. A WARM FRONT AND A LLVL JET ALOFT WILL AID IN
SOME FORCING ALLOWING FOR LIGHT SNOW TO BREAK OUT FROM SW TO NE
DURING THE DAY ON THURSDAY. MDL SOUNDINGS SHOW THE COLUMN TO
MOISTEN BY LATE IN THE DAY W/WAA TAKING HOLD. GIVEN THE POSITION
OF THE HIGH, TEMPERATURES SHOULD WARM FAIRLY QUICKLY BY EARLY
THURSDAY EVENING W/MOST LOCATIONS INCLUDING THE ST. JOHN VALLEY
SEEING A CHANGE FROM SNOW TO RAIN. ATTM, SNOWFALL ACCUMULATIONS
ARE EXPECTED TO BE LIGHT. TEMPERATURES WILL CONTINUE TO CLIMB
THURSDAY NIGHT AS THE WARM FRONT LIFTS N. TEMPS WILL RISE WELL
INTO THE 30S ACROSS THE N WHILE CENTRAL AND DOWNEAST AREAS WILL
SEE LOWER 0S. WX ELEMENT WILL BE RAIN W/MUCH MELTING OF THE SNOW.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
TURNING COLDER FOR THE WEEKEND.

THE LATEST RUNS OF THE LONG RANGE GUIDANCE INCLUDING THE ECMWF AND
GFS SHOW LOW PRES DEVELOPING ON THE WARM FRONT FRIDAY MORNING AND
LIFTING NE INTO THE MARITIMES. THIS WILL ENHANCE RAINFALL
ESPECIALLY ACROSS EASTERN AREAS ON FRIDAY. THE ASSOCIATED COLD
FRONT IS FORECAST TO SWING ACROSS THE AREA FRIDAY AFTERNOON W/CAA
BEHIND THE FRIDAY. ANY LEFTOVER RAIN SHOWERS COULD CHANGE TO SNOW
SHOWERS BEFORE ENDING FRIDAY EVENING WITH LITTLE IF ANY
ACCUMULATION EXPECTED. THE 00Z RUN OF THE ECMWF HAS BACKED OFF ON
BRINGING A SECOND LOW PRES UP ALONG THE MAINE COAST FRIDAY NIGHT
INTO SATURDAY AND NOW PUSHES IT FURTHER E. THE 00Z GFS AND MOST OF
ITS ENSEMBLES SUPPORT JUST THE COLD FRONT SWEEPING THROUGH THE
REGION AS DOES THE CANADIAN GLOBAL RUN.

CAA COMES IN EARNEST FRIDAY NIGHT INTO SATURDAY W/A TROF OF LOW
PRES SLIDING ACROSS THE REGION FROM QUEBEC. THIS FEATURE COULD
KICK OFF SOME SNOW SHOWERS/SQUALLS PLUS ST. LAWRENCE OPEN FOR
BUSINESS IN REGARDS TO THE STREAMERS. GFS SOUNDINGS DO SHOW CAPES
ABOVE 50 JOULES AND DECENT LOW/MID LEVEL LAPSE RATES TO SUPPORT
INSTABILITY. STILL PLENTY OF TIME AS WE CLOSE IN ON THE WEEKEND.
TEMPERATURES LOOK TO BE AT SEASONAL LEVELS ON SATURDAY.

HIGH PRES IS FORECAST TO MOVE ACROSS THE CAROLINAS ON SUNDAY
ALLOWING FOR RIDGING TO OCCUR OVER THE NEW ENGLAND REGION. THIS
WILL LEAD TO SUNSHINE AND NEAR SEASONAL TEMPS TO CONTINUE.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: FR CONDITIONS ARE EXPECTED TODAY AND TONIGHT IN THE
NORTH. IN THE SOUTH IFR CONDITIONS ARE EXPECTED INTO EARLY
EVENING THEN IMPROVEMENT TO VFR CONDITIONS BY MID EVENING.

SHORT TERM: MVFR CIGS ACROSS THE NORTHERN TERMINALS N OF KHUL
FOR WEDNESDAY. VFR ELSEWHERE. CONDITIONS DROP TO MVFR WEDNESDAY
NIGHT ACROSS THE NORTHERN TERMINALS INCLUDING KHUL AND THEN
POSSIBLE IFR BY THURSDAY AND POSSIBLY SOME LIGHT SNOW. MVFR CIGS
ARE POSSIBLE FOR KBGR AND KBHB THURSDAY MORNING W/IFR BY THE
AFTERNOON. IFR AND PERHAPS LIFR FOR ALL TERMINALS THURSDAY NIGHT
INTO FRIDAY W/RAIN.

&&

.MARINE...
NEAR TERM: HAVE USED THE NAM12 FOR SUSTAINED WIND SPEEDS. FOR
WAVES: A SOUTHEASTERLY FETCH WILL PERSIST ACROSS THE GULF OF MAINE
EARLY THIS MORNING UNTIL BROKEN UP BY A WIND SHIFT BEHIND THE
DEPARTING LOW PRESSURE LATER IN THE MORNING. WAVE HEIGHTS IN THE
SOUTHEASTERLY WAVE GROUP WILL BUILD TO 8 FEET/8-9 SECONDS BY LATE
THIS AFTERNOON THEN SUBSIDE TONIGHT. WIND WAVE IN AN OFF-SHORE
FETCH TONIGHT WILL THEN BECOME THE PRIMARY WAVE SYSTEM WITH WAVE
HEIGHTS A FUNCTION OF DISTANCE OFF SHORE. WILL KEEP TIMING OF GALE
AND SCA CONDITIONS. HAVE USED THE NEAR SHORE WAVE MODEL FOR WAVE
HEIGHTS.

SHORT TERM: SCA CONDITIONS EARLY WEDNESDAY. CONDITIONS WILL IMPROVE
BY MIDDAY W/WINDS AND SEAS DROPPING OFF AS HIGH PRES BUILDS ACROSS
THE WATERS DURING THE AFTERNOON. A RETURN TO SCA FOR LATER IN THE
DAY ON THURSDAY RIGHT INTO THURSDAY NIGHT. SSE WINDS EXPECTED TO
INCREASE TO 25 KTS W/SEAS BUILDING TO 6 TO 7 FT. LOW PRES
DEVELOPING ON THE WARM FRONT WILL LIFT NE ON FRIDAY W/A LULL AND
THEN WINDS WILL PICK UP AS A COLD FRONT SWINGS THROUGH THE REGION.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MEZ001-
     002.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     MEZ003>006-010.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR ANZ052.
     SMALL CRAFT ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR
     ANZ050-051.
     GALE WARNING UNTIL 1 AM EST WEDNESDAY FOR ANZ050-051.

&&

NEAR TERM...MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...MIGNONE/HEWITT
MARINE...MIGNONE/HEWITT
Hazardous weather outlook, Dec 14, 4:10 PM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
410 PM EST MON DEC 14 2015

MEZ003>006-010-152115-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
410 PM EST MON DEC 14 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001-002-152115-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
410 PM EST MON DEC 14 2015

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-015>017-029>032-152115-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
410 PM EST MON DEC 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND NORTH
CENTRAL MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ052-152115-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
410 PM EST MON DEC 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050-051-152115-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
410 PM EST MON DEC 14 2015

...GALE WARNING IN EFFECT FROM 4 AM TUESDAY TO 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 15, 1:09 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
109 AM EST TUE DEC 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FREEZING RAIN    CARIBOU NWS             46.87N  68.01W
12/15/2015  M0.06 INCH       AROOSTOOK          ME   COOP/RIVER

            ACCRUAL SINCE 7PM

&&

EVENT NUMBER CAR1500147

FMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northeast Aroostook

When
December 15, 6:00 AM EST to 6:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches. Ice accumulations ranged from 0.10 - 0.25 inch.

Winter Storm, Southeast Aroostook

When
December 15, 9:00 AM EST to 6:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 11 inches. Ice accumulations ranged from 0.25 to 0.40 inch.

Winter Storm, Northern Washington

When
December 15, 9:00 AM EST to 6:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches. Ice accumulations ranged up to 0.25 inch.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610474, 610475, 610476.